Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 12, 2020, 12:05 AM EST for Clarendon County, Orangeburg County, South Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2020, 12:05 AM EST (05:05 UTC)
- Expired
- Jan 12, 2020, 12:58 AM EST
- In force
- 53 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 12:48 AM EST | TSTM WND DMG | 11 S Turbeville, SC | HIGHWAY PATROL REPORTED TREES DOWN NEAR BLACK RIVER ROAD AND STATE ROAD 527. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 9:35 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.5
The text
As transmitted.
090
WUUS52 KCAE 120505
SVRCAE
SCC027-075-120615-
/O.NEW.KCAE.SV.W.0017.200112T0505Z-200112T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1205 AM EST Sun Jan 12 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southern Clarendon County in central South Carolina...
Southeastern Orangeburg County in central South Carolina...
* Until 115 AM EST.
* At 1203 AM EST, a likely severe thunderstorm was located
near Bowman, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Holly Hill, Summerton, Santee Cooper Regional Airport, Santee State
Park, Santee, Eutawville, Vance, St. Paul, Rocks Pond Campground
and Marina, Foreston, Eautaw Springs, Indian Bluff Recreation Park,
Davis Station, Blounts Landing and Mill Creek Marina and
Campground.
This includes Interstate 95 between mile markers 87 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8014
3344 8021 3345 8022 3330 8025 3326 8032
3328 8034 3326 8036 3328 8048 3333 8049
3332 8053 3347 8065 3347 8061 3349 8062
3379 7997 3376 7999 3372 7997
TIME...MOT...LOC 0503Z 241DEG 55KT 3333 8066
HAIL...<.75IN
WIND...60MPH
$$4 follow-up statements
185
WWUS52 KCAE 120519
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1219 AM EST Sun Jan 12 2020
SCC027-075-120615-
/O.CON.KCAE.SV.W.0017.000000T0000Z-200112T0615Z/
Clarendon SC-Orangeburg SC-
1219 AM EST Sun Jan 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EST
FOR SOUTHERN CLARENDON AND SOUTHEASTERN ORANGEBURG COUNTIES...
At 1217 AM EST, a likely severe thunderstorm near the Holly Hill,
Vance, and Eutawville area of eastern Orangeburg County. This
included Lake Marion. Movement was northeast near 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Holly Hill, Summerton, Santee Cooper Regional Airport, Santee State
Park, Santee, Eutawville, Vance, St. Paul, Rocks Pond Campground and
Marina, Foreston, Eautaw Springs, Indian Bluff Recreation Park, Davis
Station, Blounts Landing and Mill Creek Marina and Campground.
This includes Interstate 95 between mile markers 87 and 114.
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8014
3344 8021 3345 8022 3330 8025 3326 8032
3328 8034 3326 8036 3328 8048 3333 8049
3332 8053 3347 8065 3347 8061 3349 8062
3379 7997 3376 7999 3372 7997
TIME...MOT...LOC 0517Z 241DEG 55KT 3344 8043
HAIL...<.75IN
WIND...60MPH
$$891
WWUS52 KCAE 120529
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1229 AM EST Sun Jan 12 2020
SCC027-075-120615-
/O.CON.KCAE.SV.W.0017.000000T0000Z-200112T0615Z/
Clarendon SC-Orangeburg SC-
1229 AM EST Sun Jan 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EST
FOR SOUTHEASTERN CLARENDON AND SOUTHEASTERN ORANGEBURG COUNTIES...
At 1228 AM EST, a likely severe thunderstorm was in the Eutawville
and Lake Marion area, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Holly Hill, Summerton, Santee Cooper Regional Airport, Eutawville,
Vance, Eautaw Springs, Indian Bluff Recreation Park, Davis Station,
Rocks Pond Campground and Marina, Blounts Landing, Mill Creek Marina
and Campground and Foreston.
This includes Interstate 95 between mile markers 108 and 114.
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8014
3344 8021 3345 8022 3330 8025 3326 8032
3328 8034 3326 8036 3328 8048 3333 8049
3333 8048 3340 8047 3344 8046 3362 8034
3379 7997 3376 7999 3372 7997
TIME...MOT...LOC 0528Z 241DEG 55KT 3352 8025
HAIL...<.75IN
WIND...60MPH
$$208
WWUS52 KCAE 120545
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1245 AM EST Sun Jan 12 2020
SCC027-075-120615-
/O.CON.KCAE.SV.W.0017.000000T0000Z-200112T0615Z/
Clarendon SC-Orangeburg SC-
1245 AM EST Sun Jan 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EST
FOR SOUTHEASTERN CLARENDON AND EXTREME EAST ORANGEBURG COUNTIES...
At 1243 AM EST, likely severe thunderstorms extended from near
Foreston southward to Lake Marion. Movement was northeast near 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lake Marion, Blounts Landing, and Foreston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8014
3344 8021 3345 8022 3330 8025 3326 8032
3328 8034 3326 8036 3328 8045 3338 8036
3332 8042 3337 8040 3343 8034 3359 8022
3379 7997 3376 7999 3372 7997
TIME...MOT...LOC 0543Z 241DEG 55KT 3363 8000
HAIL...<.75IN
WIND...60MPH
$$457
WWUS52 KCAE 120558
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1258 AM EST Sun Jan 12 2020
SCC027-075-120607-
/O.CAN.KCAE.SV.W.0017.000000T0000Z-200112T0615Z/
Clarendon SC-Orangeburg SC-
1258 AM EST Sun Jan 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARENDON AND
EAST CENTRAL ORANGEBURG COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
and moved out of the area.
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8014
3344 8021 3345 8022 3330 8025 3326 8032
3328 8034 3326 8036 3328 8045 3338 8036
3332 8042 3337 8040 3343 8034 3359 8022
3379 7997 3376 7999 3372 7997
TIME...MOT...LOC 0548Z 241DEG 55KT 3374 7976
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 7:06 PM EST, 4 hours 59 minutes earlier.
Area forecast discussion, Jan 11, 7:06 PM EST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
706 PM EST Sat Jan 11 2020
.SYNOPSIS...
Thunderstorms will be possible tonight ahead of a cold front
that will move through with gusty winds. The front will remain
near the area with unsettled weather and mild temperatures
through Wednesday. The front will finally move east of the area
Thursday with dry weather and more seasonable temperatures for
Friday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Regional radar showing strong line of thunderstorms pushing
through Ga. This line should begin entering the western portions
of the CSRA later this evening. Model guidance does show the
potential for some weakening as it pushes into the western
counties overnight. However, with the expected strong low-level
jet moving through the region, stronger winds aloft will still
have the potential to mix down to the surface.
The main upper trough will continue to lift northward tonight,
taking much of the prime upper support away from the area as it
lifts. This is one reason why storms may weaken, and will be a
limiting factor for any stronger activity late tonight.
Environment favors a high shear/low cape storm mode.
With the good mixing tonight over area lakes as the low-level
jet moves through, will continue Lake Wind Advisory mainly for
gusts possible above 25 knots. Mild temperatures with lows temps
in the upper 50s to mid 60s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The front will move to the coast and stall Sunday morning then begin
retreating northward Sunday afternoon and Sunday night. The front
will remain stalled just north or across the region Monday and
Tuesday. Precipitable water values will remain above normal with
values between 1.00 and 1.50 inches. A deep southerly flow will
continue to pump moisture into the area, with the chance for showers
continuing. A few thunderstorms may develop as low-level convergence
increases south of the front. But lapse rates are forecast to be
poor which should limit updraft strength...keeping the threat of
severe weather low.
High temperatures will be in the upper 60s to mid 70s with overnight
low in the upper 50s to low 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper level flow will remain nearly zonal through Wednesday with
the front remaining stalled over the region. Low pressure will
develop over the mid MS Valley Wednesday and track into the central
Great Lakes Wednesday afternoon then to Nova Scotia on Thursday.
This will result in a cold front pushing through the forecast area
early Thursday morning. Surface high pressure and upper level
ridging building in from the west will bring a cooler and drier
airmass to the region Thursday afternoon through Friday. High
pressure is forecast to move off the coast Friday night allowing
moisture to increase ahead of another cold front scheduled to cross
the area next weekend.
Temperatures through the long term will be above normal.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Restrictions tonight with a line of showers and thunderstorms
along a front. Front will stall, continuing CIG restrictions
tomorrow.
Ceilings remain MVFR at most terminals except AGS/DNL which
are VFR. This will likely change as a line of showers and
thunderstorms approaches. Ahead of this line some heavier
showers are likely, lowering visibilities as ceilings also
continue to lower. Strong southerly winds are likely with this
line with temporary IFR visibility possible between 9 PM and 1
AM for CAE/CUB/AGS/DNL. There is less of a chance for
thunderstorms to impact OGB as the line weakens as it crosses
the forecast area.
Tomorrow, the front will stall in the eastern FA keeping rain
showers in the TAFs for OGB. Winds will decrease and shift out
of the west and northwest. Ceilings may lift to VFR at all
terminals but OGB but restrictions are once again expected by
late morning, as well as addition rain showers for the rest of
the terminals. CAE/CUB/AGS/DNL are expected to remain in MVFR
through Sunday with OGB ceilings dropping to IFR.
EXTENDED AVIATION OUTLOOK...The front will slowly move back
north as a warm front Mon/Tue, so showers and flight
restrictions continuing Sunday through Wednesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 AM EST Sunday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 7 AM EST Sunday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Jan 11, 10:49 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1049 PM EST Sat Jan 11 2020 GAZ040-063>065-077-SCZ018-020-025-026-130400- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Edgefield-Saluda- 1049 PM EST Sat Jan 11 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-021-022-027>031-035>038-041-115-116-130400- Chesterfield-Fairfield-Kershaw-Lexington-Richland-Lee-Aiken-Sumter- Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster- 1049 PM EST Sat Jan 11 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... ...SEVERE THUNDERSTORM WATCH 19 IN EFFECT UNTIL 2 AM EST SUNDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jan 11, 11:20 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1120 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND DMG 4 NNW DENTSVILLE 34.13N 80.97W
01/11/2020 RICHLAND SC LAW ENFORCEMENT
SCDPS REPORTED TREE IN ROADWAY AT KILLIAN
LOOP AND KILLIAN ROAD.
&&
RCLocal storm report, Jan 11, 11:24 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1124 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 7 NE WINNSBORO 34.45N 80.99W
01/11/2020 FAIRFIELD SC LAW ENFORCEMENT
SCDPS REPORTS TREE BLOCKING SOME LANES OF
I-77 S AT MM 44, TIME ESTIMATED FROM RADAR.
&&
CRLLocal storm report, Jan 11, 11:26 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1126 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 6 NE DENTSVILLE 34.14N 80.89W
01/11/2020 RICHLAND SC PUBLIC
SCDPS REPORTED TREE BLOCKING ROADWAY AT
PARSONS MILL LANE AND WATER WHEEL WAY. TIME
ESTIMATED FROM RADAR.
&&
RCLocal storm report, Jan 11, 11:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1132 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG REMBERT 34.09N 80.53W
01/11/2020 SUMTER SC LAW ENFORCEMENT
SCDPS REPORTS TREE IN ROADWAY ON CAMDEN HWY
AT JAMES ST, TIME ESTIMATED BY RADAR.
&&
CRLLocal storm report, Jan 11, 11:38 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1138 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG 3 SSE REMBERT 34.06N 80.50W
01/11/2020 SUMTER SC LAW ENFORCEMENT
SCDPS REPORTS TREE IN ROAD AT CAMDEN HWY AND
DINKINS MILL RD.
&&
CRLLocal storm report, Jan 11, 11:59 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1159 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND DMG 1 E PAGELAND 34.77N 80.38W
01/11/2020 CHESTERFIELD SC COUNTY OFFICIAL
COUNTY DISPATCH REPORTS TREES DOWN ON HWY 9,
TIME ESTIMATED BY RADAR.
&&
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 8:04 PM EST | Special Weather Statement | CAE | McCormick | 26 min |
| Jan 11, 8:13 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 32 min |
| Jan 11, 8:25 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 35 min |
| Jan 11, 8:51 PM EST | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 39 min |
| Jan 11, 9:12 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 48 min |
| Jan 11, 9:32 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more | 43 min |
| Jan 11, 9:37 PM EST | Tornado Warning | CAE | Fairfield, Newberry | 23 min |
| Jan 11, 9:46 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, Lexington, Orangeburg, Saluda | 44 min |
| Jan 11, 9:58 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Lexington, Richland | 62 min |
| Jan 11, 10:24 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Kershaw, Lexington, Orangeburg, Richland | 66 min |
| Jan 11, 10:29 PM EST | Severe Thunderstorm Warning | CAE | Chesterfield | 76 min |
| Jan 11, 10:32 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 35 min |
| Jan 11, 10:50 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Richland, Sumter | 70 min |
| Jan 11, 11:04 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 26 min |
| Jan 11, 11:42 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 33 min |
| Jan 12, 6:20 PM EST | Special Weather Statement | CAE | Lee | 10 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.